Alert archive / Idaho / Red Flag Warnings in 2008

Red Flag Warning 8, NWS Pocatello, ID

August 2, 200811 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 2, 2008, 3:25 AM MDT for 11 counties in Idaho. It took effect at Aug 2, 2008, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2008, 3:25 AM MDT (09:25 UTC)
In effect from
Aug 2, 2008, 2:00 PM MDT
Expired
Aug 2, 2008, 9:00 PM MDT
In force
7 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Custer County, ID, Fremont County, ID, Jefferson County, ID, Lemhi County, ID, Madison County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 82 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.4 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3502 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPIH 020925
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
325 AM MDT SAT AUG 2 2008

IDZ476-477-022200-
/O.UPG.KPIH.FW.A.0008.080802T2000Z-080803T0300Z/
/O.NEW.KPIH.FW.W.0008.080802T2000Z-080803T0300Z/
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
325 AM MDT SAT AUG 2 2008

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR SOUTHEAST IDAHO ZONES 476 AND 477 FOR 
GUSTY WINDS AND LOW HUMIDITY...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

GUSTY SOUTHWEST WINDS IN EXCESS OF 25 MPH WILL DEVELOP ACROSS THE
CENTRAL IDAHO MOUNTAINS THIS AFTERNOON AS A STORM SYSTEM MIGRATES
EAST ACROSS CANADA. IN ADDITION TO THE GUSTY WINDS...MINIMUM
AFTERNOON HUMIDITIES WILL FALL BELOW 15 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

IDZ409-410-022200-
/O.UPG.KPIH.FW.A.0008.080802T2000Z-080803T0300Z/
/O.NEW.KPIH.FW.W.0008.080802T2000Z-080803T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
325 AM MDT SAT AUG 2 2008

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR SOUTHEAST IDAHO ZONES 409 AND 410 FOR 
GUSTY WINDS AND LOW HUMIDITY...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

GUSTY SOUTHWEST WINDS IN EXCESS OF 30 MPH WILL DEVELOP WITHIN THE
SNAKE RIVER VALLEY THIS AFTERNOON AS A STORM SYSTEM MIGRATES EAST
ACROSS CANADA. IN ADDITION TO THE GUSTY WINDS...MINIMUM AFTERNOON
HUMIDITIES WILL FALL BELOW 15 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS85 KPIH 022034
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
234 PM MDT SAT AUG 2 2008

IDZ476-477-030300-
/O.CON.KPIH.FW.W.0008.000000T0000Z-080803T0300Z/
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
234 PM MDT SAT AUG 2 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ID ZONES 409 410 476 477 DUE TO GUSTY WINDS AND 
LOW HUMIDITIES...

GUSTY SOUTHWEST WINDS IN EXCESS OF 25 MPH ARE DEVELOPING ACROSS
THE CENTRAL IDAHO MOUNTAINS THIS AFTERNOON AS A STORM SYSTEM MOVES
ACROSS SOUTHERN CANADA. MINIMUM AFTERNOON HUMIDITIES WILL ALSO
FALL BELOW 15 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

IDZ409-410-030300-
/O.CON.KPIH.FW.W.0008.000000T0000Z-080803T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
234 PM MDT SAT AUG 2 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

GUSTY SOUTHWEST WINDS IN EXCESS OF 30 MPH ARE DEVELOPING ACROSS THE
SNAKE RIVER PLAIN THIS AFTERNOON AS A STORM SYSTEM MOVES ACROSS
SOUTHERN CANADA. IN ADDITION TO THE GUSTY WINDS...MINIMUM
AFTERNOON HUMIDITIES WILL FALL BELOW 15 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KPIH 030240
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
840 PM MDT SAT AUG 2 2008


IDZ476-477-030345-
/O.EXP.KPIH.FW.W.0008.000000T0000Z-080803T0300Z/
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
840 PM MDT SAT AUG 2 2008

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR IDAHO
ZONES 476 AND 477 DUE TO GUSTY WINDS AND LOW HUMIDITIES...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

WINDS CONTINUE TO DIMINISH THIS EVENING ACROSS THE AREA...ALONG RELATIVE
HUMIDITY VALUES CONTINUING TO RISE ABOVE 15 PERCENT.
THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 9
PM MDT. 

$$

IDZ409-410-030345-
/O.EXP.KPIH.FW.W.0008.000000T0000Z-080803T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
840 PM MDT SAT AUG 2 2008

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR IDAHO 
ZONES 409 AND 410 DUE TO  GUSTY WINDS AND LOW HUMIDITIES...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

WINDS CONTINUE TO DIMINISH THIS EVENING ACROSS THE AREA...ALONG RELATIVE
HUMIDITY VALUES CONTINUING TO RISE ABOVE 15 PERCENT.
THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 9
PM MDT. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 1, 8:15 PM MDT, 7 hours 10 minutes earlier.

Area forecast discussion, Aug 1, 8:15 PM MDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
815 PM MDT FRI AUG 1 2008

.UPDATE...WINDS THIS EVENING ARE DECREASING WITH THE SETTING SUN. THE
LAKE WIND ADVISORY FOR AMERICAN FALLS RESERVOIR AND THE RED FLAG
WARNING FOR PORTIONS OF SOUTHEAST IDAHO WILL BE ALLOWED TO EXPIRE
AT 900 PM MDT. WINDS SHOULD BE ON THE BREEZY SIDE AGAIN SATURDAY
WITH PERSISTENT LOW PRESSURE TROUGH OVER HEAD. RS

&&

.PREV DISCUSSION... /ISSUED 236 PM MDT FRI AUG 1 2008/

DISCUSSION...UPPER LEVEL TROUGH IN THE PACIFIC NORTHWEST WILL
CONTINUE TO BE THE MAIN WEATHER PLAYER THROUGH THE SHORT TERM.
THIS SYSTEM WILL STEER SEVERAL SHORTWAVES ACROSS THE NORTHWEST
WHILE BREAKING DOWN THE RIDGE IN THE SOUTHWEST. THE FIRST WAVE
WILL PASS NORTH OF THE FORECAST AREA THROUGH TONIGHT WHICH WILL
SERVE TO INCREASE THE GRADIENT IN THE REGION AND PRODUCE GUSTY
WINDS. A SECOND DEEPER TROUGH DIGS INTO THE OREGON COAST TONIGHT
WHICH WILL TURN THE FLOW MORE SOUTHERLY. AS A RESULT...EXPECT
ENOUGH MOISTURE AND INSTABILITY TO TRIGGER ISOLATED THUNDERSTORMS
SATURDAY AND SUNDAY AFTERNOON...MAINLY OVER THE HIGHER TERRAIN.
AGAIN...BREEZY WINDS WILL CONTINUE THROUGH THE WEEKEND AS THESE
SHORTWAVES MOVE THROUGH THE AREA.

EARLY NEXT WEEK...THE RIDGE BEGINS TO BUILD BACK INTO THE SOUTH
AND BECOMES SHARPLY AMPLIFIED ACROSS THE WEST BY WEDNESDAY WHICH
WILL MARK A RETURN TO WARMER TEMPERATURES AND DRY CONDITIONS. THE
NEXT BIG TROUGH IN THE NORTHWEST APPROACHES THE PACIFIC COAST
WEDNESDAY NIGHT AND SWITCHES THE FLOW BACK TO A MORE SOUTHERLY
DIRECTION. FOR THE SECOND HALF OF THE WEEK...MONSOONAL MOISTURE
CREEPS NORTHWARD TOWARDS THE FORECAST AREA. ISOLATED TO SCATTERED
THUNDERSTORMS APPEAR REASONABLE THURSDAY AND FRIDAY. HANKO

AVIATION...A FEW HIGH CLOUDS HAVE DEVELOPED ACROSS NORTHERN NEVADA
AND ARE DRIFTING ACROSS THE STATE. IN ADDITION...VIS SATELLITE
SHOWING POCKETS OF CUMULUS OVER HIGHER TERRAIN. REGARDLESS...LITTLE
IMPACTS TO AVIATION WITH WIDESPREAD VFR CONDITIONS CONTINUING
THROUGH THE NIGHT. DMH

FIRE WEATHER...SOUTHEAST IDAHO REMAINS STUCK BETWEEN RIDGE CENTERED
OVER FOUR-CORNERS AND PACIFIC TROUGH PUSHING INTO COAST. GUSTY WINDS
CONTINUING ACROSS GOOD PORTION OF REGION...AND WILL CONTINUE RED
FLAG FOR TODAY FOR WINDS/HUMIDITIES. CURRENT GUIDANCE SUGGESTS WINDS
WILL TURN GUSTY AGAIN ON SATURDAY AFTERNOON PARTICULARLY IN UPPER
SNAKE VALLEY WHERE 700MB WINDS SHOW SLIGHT INCREASE INTO SATURDAY.
THUS WILL CONTINUE WATCH FOR SATURDAY AS WELL. OVERALL VERY LITTLE
CHANGE FROM PREVIOUS FORECAST WITH SLIGHT CHANCES OF DRY
THUNDERSTORM DEVELOPMENT FOR SUNDAY AND MONDAY AFTERNOON OVER HIGHER
TERRAIN NEAR MONTANA BORDER. NEXT SIGNIFICANT CHANCE OF
PERCIPITATION LOOKS TO OCCUR WITH MONSOONAL PUSH LATE IN THE WEEK. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR IDZ409-410-477.

FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR IDZ409-410-476-477.

LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR IDZ021.

&&
Hazardous weather outlook, Aug 1, 4:30 AM MDT, 22 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
430 AM MDT FRI AUG 1 2008

IDZ017>025-031-032-021200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
430 AM MDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY AND A RED FLAG WARNING HAVE BEEN ISSUED.  REFER
TO THE LATEST URGENT WEATHER MESSAGES FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FIRE WEATHER WATCH HAS BEEN ISSUED FOR PORTIONS OF THE FORECAST
AREA.  REFER TO THE LATEST RED FLAG WARNING FIRE WEATHER WATCH
STATEMENT AVAILABLE.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:41 AM MDTLake Wind AdvisoryPIH17 hr

Nearby

Red Flag Warnings in Idaho, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.